Minnesota, 2005

High Wind in Minnesota, November 8 to 9, 2005

November 8 to 9, 2005 · NWS FGF · 6 events in 6 counties and zones

An area of surface low pressure took shape over southeast Montana on tuesday morning (11-8-05). The low tracked east into north central South Dakota, shifted northeast toward Grand Forks, ND, before finally exiting into southwest Ontario.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An area of surface low pressure took shape over southeast Montana on tuesday morning (11-8-05). The low tracked east into north central South Dakota, shifted northeast toward Grand Forks, ND, before finally exiting into southwest Ontario. The low, which began at 1006 mb in southeast Montana, rapidly deepened as it moved from Grand Forks into southwest Ontario. By wednesday morning (11-9-05), the low had deepened to 988 mb. With the rapidly deepening surface low pressure system, northwest winds also became quite strong once the low passed into Canada. Tree branches were knocked onto wires in the Fargo-Moorhead area, causing some brief power outages. Garbage cans, lawn furnature, and debris were blown around all across the area. A tree fell on a house in Bemidji, while other fallen trees caused sporadic power outages across northwest Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Nov 8, 6:39 PM CST, 10 minutes earlier.

Area forecast discussion, Nov 8, 6:39 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
639 PM CST TUE NOV 8 2005

.UPDATE...
WILL BE ISSUING HIGH WIND WARNING TONIGHT INTO WEDNESDAY MORNING
FOR ALL OF ND INTO VALLEY COUNTIES OF MN. STRONG DARKENING NOTED
ON WATER VAPOR IMAGERY WITH 50-55KT TO MIX TO SFC IN ADIABATIC
LAYER SHORTLY AFTER 03Z TONIGHT MOVING INTO EASTERN ND. WINDS
ALREADY GUSTING TO 50KT IN ABR GETTING CLOSE TO EXTREME SE ND WITH
FIRST PRESSURE RISE MAX. SECONDARY PRESSURE RISE MAX WILL MOVE
INTO NORTHERN VALLEY AFTER 06Z AS WELL. RUC MODEL IS VERY BULLISH
WITH 70KT AT 850MB AFTER 06Z...WITH REST OF MODELS 50-55KT WITH
STRONG Q VECTOR DIVERGENCE AND IMPLIED SUBSIDENCE. PRESSURE
GRADIENT WILL ALSO TIGHTEN AS LOW PRESSURE DEEPENS RAPIDLY AND
LIFTS EAST/NORTHEAST. THEREFORE WILL BE ISSUING UPDATED
GRIDS/ZFP/NPW SHORTLY. THERE WILL ALSO BE SOME SNOW ON THE
BACKSIDE OF SYSTEM AND SOME BLOWING/REDUCED VISIBILITIES IN
NORTHERN AREAS LATER TONIGHT AS WELL. WILL MENTION THIS IN NPW AND
CONTINUE TO EVALUATE AREAS TO THE EAST FOR ANY UPGRADES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...HIGH WIND WARNING UNTIL 9 AM CST WEDNESDAY FOR NDZ006-NDZ007-
     NDZ008-NDZ014-NDZ015-NDZ016-NDZ024-NDZ026-NDZ027-NDZ028-
     NDZ029-NDZ030-NDZ038-NDZ039-NDZ049-NDZ052-NDZ053-NDZ054.

MN...HIGH WIND WARNING UNTIL 9 AM CST WEDNESDAY FOR MNZ001-MNZ002-
     MNZ003-MNZ004-MNZ007-MNZ027-MNZ028-MNZ029-MNZ030-MNZ031-
     MNZ032-MNZ040.

     WIND ADVISORY UNTIL 9 AM CST WEDNESDAY FOR MNZ005-MNZ006-MNZ008-
     MNZ009-MNZ013-MNZ014-MNZ015-MNZ016-MNZ017-MNZ022-MNZ023-
     MNZ024.

&&

KELLENBENZ
Hazardous weather outlook, Nov 8, 6:39 AM CST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
639 AM CST TUE NOV 8 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-091245-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
639 AM CST TUE NOV 8 2005

...STRONG WINDS TO DEVELOP TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

...WIND ADVISORY IN EFFECT FOR EASTERN NORTH DAKOTA...AND PARTS OF
NORTHWEST AND WEST CENTRAL MINNESOTA TONIGHT...

WINDS WILL SWITCH TO THE NORTHWEST AND INCREASE TO 25 TO 35 MPH
WITH GUSTS TO 45 MPH IN EASTERN NORTH DAKOTA AND PARTS OF WESTERN
MINNESOTA EARLY THIS EVENING. THE WINDS WILL REMAIN STRONG
THROUGH THE NIGHT. IN ADDITION...THE FAR NORTHERN PARTS OF THE
AREA COULD SEE RAIN CHANGE OVER TO SNOW AFTER MIDNIGHT WHICH IN
COMBINATION WITH THE WIND....COULD POSSIBLY REDUCE VISIBILITIES...ESPECIALLY
IN OPEN COUNTRY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Kittson

When
November 8, 6:49 PM CST to November 9, 4:29 AM CST
Where
Kittson forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

High Wind, West Marshall

When
November 8, 6:49 PM CST to November 9, 4:29 AM CST
Where
West Marshall forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

High Wind, West Polk

When
November 8, 6:49 PM CST to November 9, 4:29 AM CST
Where
West Polk forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

High Wind, Norman

When
November 8, 6:49 PM CST to November 9, 4:29 AM CST
Where
Norman forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

High Wind, Clay

When
November 8, 6:49 PM CST to November 9, 4:29 AM CST
Where
Clay forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

High Wind, Wilkin

When
November 8, 6:49 PM CST to November 9, 4:29 AM CST
Where
Wilkin forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5484657, 5484658, 5484659, 5484660, 5484661, 5484662.